What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 1:52 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 4, 1:52 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
252 PM EDT Thu Aug 4 2022
.SYNOPSIS...
Bermuda high pressure will remain in place through late this
week. A cold front will approach from the Great Lakes Friday.
The front is expected to dissipate before crossing the region,
though its remnants may cause unsettled weather to linger
through the weekend amidst the hot and humid airmass. Another
front may approach during the first half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Numerous shower and storms are developing over eastern WV and
western MD, with even a few isolated storms developing along the
Blue Ridge as well. This is happening as a remnant MCV from the
Ohio Valley this morning and interacts with a surface trough
over the higher elevations. Hot and humid conditions, resulting
from strong Bermuda high pressure offshore, have fueled a very
unstable environment with 3000+ J/kg of SBCAPE area-wide via
the RAP mesoanalysis, with some areas further east even above
4000 J/kg. This is supported by recent ACARS soundings out of
IAD and DCA with similar values of SBCAPE. PWATs today aren't
quite as impressive, and that is represented in the model and
ACARs sounding with some some dry air present in the mid-levels.
This paired with extreme LL lapse rates, owing to the hot and
humid airmass, yields an environment favorable for microbursts
today. Areas under the strongest cells face the risk for some
isolated damaging wind gusts in excess of 58 mph. However, most
storms today will pulse up and die out very quickly, with 30-40
mph gusts as they do so.
Storms are expected to gradually move east towards the Blue
Ridge through the afternoon, albeit very slowly at first. There
is some question if these ever quite make it to the I-95
corridor, so will have to monitor over the coming hours. This
environment would generally result in cold pool dominant
convection, so at some point it should get moving a little
quicker. Some storms may form along the Bay/River breeze, though
they have not gotten going quite as much as anticipated, at
least not yet. Some signal shows up in radar and surface obs,
but nothing that would likely spark much convection at this
time.
Activity should wane by mid to late evening with the loss of
heating. Another muggy night is in store with potential patchy
fog, particularly west of the Blue Ridge where more coverage of
storms this afternoon/evening is expected. Lows generally in
the 70s are expected.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A weakening cold front will approach the region Friday, then
stall and wash out into Saturday. There has been a consistent
signal for numerous to widespread thunderstorms Friday afternoon
and evening near and east of the Blue Ridge. Weak steering flow,
PWs increasing to 2+ inches and potential backbuilding of storms
lends to a threat of isolated to scattered instances of flash
flooding for much of the area. Localized damaging downburst
winds and even a bit of hail are possible in the most intense
storms Friday with high instability remaining in place and
slightly more impressive mid-level lapse rates.
With the cold front getting hung up over our area Saturday as it
fizzles out, there is a potential for more of the same. Showers
and thunderstorms expected once again, with isolated flooding
and damaging wind gusts possible once again.
Heat indices in the upper 90s to around 100 are possible each
afternoon prior to any showers and thunderstorms.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Unsettled conditions continue to finish off the weekend. Ensemble
guidance keeps elevated PWATs in the region on Sunday, but not as
high as previous days, with the GEFS being the least aggressive.
With plenty available moisture and decent CAPE (1000 to 2000 J/kg,
again, GFS least aggressive), storms initializing from any passing
shortwaves or boundaries will have the potential to be strong to
severe, capable of producing damaging wind gusts and isolated
flooding.
Monday is slated to be more like our typical summer pattern with
guidance showing less instability and moisture. As the next system
approaches on Tuesday, however, the area may see more activity
again. As the front moves through Tuesday/Wednesday, ensemble
guidance brings in ample instability and moisture to fire up with
the enhanced forcing. This far into the extended uncertainty is
fairly high, including regarding the timing of the front.
Wednesday's forecast will be dependent on how the front evolves, but
as is typical this time of year, it may slow just to the south of
the area.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Slow-moving convection over eastern WV and western MD has
avoided the terminals thus far. Storms are expected to gradually
move eastward, but remain scattered in nature. Still lots of
uncertainty if the terminals will be directly impacted, but
have some VCTS periods in there for now. Further east,
uncertainty was higher, but still have VCTS in, albeit for a
later timeframe. Best chance for storms will be MRB and CHO.
Storms taper off into the evening hours with VFR conditions
returning. MRB and CHO could potentially see some fog with a
muggy night expected after any potential rain, but if they stay
dry, may not quite materialize.
Additional showers and thunderstorms are likely during the
afternoon and evening hours Friday and Saturday. Southerly flow
generally 7-11 kts with gusts of 14-17 kts are expected through
the first half of the weekend, higher in/near storms.
The pattern of unsettled conditions continue, so terminals can
expect subVFR conditions during any passing showers or thunderstorms
on Sunday and Monday.
&&
.MARINE...
Southerly channeling will likely result in periods of SCA level
gusts during the late afternoon and evening hours each of the
next few days. Showers and thunderstorms are possible during
this time, as well. Storms may contain frequent lightning and
gusts in excess of gale force at times.
Flow remains out of the south to southwest Sunday and Monday, with
southerly flow dominating overnight. As such, channeling winds
overnight may approach SCA conditions.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will gradually rise during the next few days as
southerly flow persists. At this point, only Annapolis is set to
rise to the Action stage during a few of the astronomically higher
tides. However, there appears to be an upper limit of these
anomalies given lower values across the lower Chesapeake Bay.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ005-006-008-
011-013-014-016>018-504>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ053-054-057.
WV...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to midnight EDT
tonight for ANZ531>534-537-541-543.
&&
SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...DHOF/CJL
LONG TERM...CAS
AVIATION...CJL/CAS
MARINE...DHOF/CAS
TIDES/COASTAL FLOODING...BROHazardous weather outlook, Aug 4, 4:00 AM EST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Thu Aug 4 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-050900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Thu Aug 4 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect from 11 AM to 8 PM EDT for most of
the outlook area. Elsewhere, heat index values may approach 105
degrees for a few hours this afternoon.
Scattered showers and thunderstorms may produce heavy rainfall
and isolated instances of flooding or wind damage this afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times into the weekend.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-050900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 AM EDT Thu Aug 4 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect from 11 AM until 8 PM for portions
of central Maryland. Elsewhere, heat index values around 100 to
105 degrees are possible for a few hours this afternoon.
Scattered to numerous showers and thunderstorms may produce heavy
rainfall and isolated instances of flooding or wind damage this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times into the weekend.
MDZ001-501-502-VAZ503-504-WVZ501>506-050900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Thu Aug 4 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms may produce heavy
rainfall and instances of flooding or wind damage this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times into the weekend.
DHOF
In the hours before
Local storm report, Aug 4, 4:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 3 W JOHNSONTOWN 39.58N 78.10W
08/04/2022 BERKELEY WV 911 CALL CENTER
TREE DOWN ALONG BALD EAGLE TRAIL
0352 PM TSTM WND DMG MARTINSBURG 39.46N 77.97W
08/04/2022 BERKELEY WV 911 CALL CENTER
MULTIPLE TREES DOWN ALONG HEDGESVILLE RD.
0359 PM TSTM WND DMG 2 N WINEBRENNERS CROSS 39.46N 77.90W
08/04/2022 BERKELEY WV 911 CALL CENTER
MULTIPLE TREES DOWN JUST EAST OF MARTINSBURG.
&&
EVENT NUMBER LWX2204630
EVENT NUMBER LWX2204631
EVENT NUMBER LWX2204632
CJLLocal storm report, Aug 4, 4:47 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 4 NNW JONES SPRINGS 39.54N 78.12W
08/04/2022 BERKELEY WV 911 CALL CENTER
TREES DOWN NEAR THE INTERSECTION OF ASCENSION DR AND
TERRAIN DR.
&&
EVENT NUMBER LWX2204633
AVSLocal storm report, Aug 4, 4:56 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM MARINE TSTM WIND 5 S SWAN POINT 38.23N 76.95W
08/04/2022 M45 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX2204634
AVSLocal storm report, Aug 4, 5:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 4 WSW FAIRPLAY 39.52N 77.81W
08/04/2022 WASHINGTON MD 911 CALL CENTER
TREE DOWN ONTO POWER LINES ON THE 7500 BLOCK OF DAM
NUMBER 4 RD.
&&
EVENT NUMBER LWX2204635
AVSLocal storm report, Aug 4, 5:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 2 SSE COLUMBIA 39.18N 76.84W
08/04/2022 HOWARD MD TRAINED SPOTTER
TREE DOWN NEAR THE ROYAL FARMS ON SNOWDEN RIVER PKWY.
IN COLUMBIA.
&&
EVENT NUMBER LWX2204636
CJLLocal storm report, Aug 4, 5:05 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST REAGAN NATIONAL APT 38.85N 77.03W
08/04/2022 M58 MPH ARLINGTON VA OFFICIAL NWS OBS
&&
EVENT NUMBER LWX2204637
CJL